Format

Send to

Choose Destination
Cancer. 1988 Apr 15;61(8):1674-8.

Iodide-induced thyrotoxicosis in a thyroidectomized patient with metastatic thyroid carcinoma.

Author information

1
Second Department of Internal Medicine, Faculty of Medicine, Kyushu University, Fukuoka City, Japan.

Abstract

An unusual case of iodide-induced thyrotoxicosis is documented in this article. The patient was a 64-year-old euthyroid man with acromegaly. He also had multiple follicular and papillary thyroid carcinomas with a metastatic lesion in the lumbar vertebrae. After a total thyroidectomy, he became slightly hypothyroid, and the lumbar lesion began to incorporate 131I by scintigraphy. When an iodine-containing contrast medium happened to be injected, a transient increase of serum thyroid hormone level was observed. After complete thyroid ablation with 83 mCi of 131I, the oral administration of 100 mg of potassium iodide for 7 days induced a prominent increase of serum thyroid hormone level. These findings indicated that the metastatic thyroid carcinoma could produce excess thyroid hormone insofar as a sufficient amount of iodide was given. Although this is the first report of such a case, iodide-induced thyrotoxicosis may not be rare in patients with thyroid carcinomas because the Wolff-Chaikoff effect is thought to be lost, and the organic iodinating activity and lysosomal protease activity are well-preserved.

Supplemental Content

Loading ...
Support Center